Tornadoes · United States · Kansas · 2024
Unrated tornado, Pierceville, Kansas, February 9, 2024
This Unrated tornado ran 0.1 miles across Finney County on February 9, 2024, touching down at 2:15 PM CST and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- February 9, 2024
- Touchdown
- 2:15 PM CST (20:15 UTC)
- Lifted
- 2:20 PM CST (20:20 UTC)
- On the ground
- 5 minutes
- Path length
- 0.1 miles (0.2 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Finney County
- Touchdown point
- 37.850, -100.681
- Lift-off point
- 37.850, -100.681
- Record number
- 2402091415-01
What the Weather Service recorded
A brief landspout tornado was reported through social media over rural areas of Finney county. A few photos of the landspout were taken.
Photos were sent into the NWS on social media of the landspout tornado.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at Feb 9, 12:00 PM CST, 2 hours 15 minutes earlier. Its key messages:
- Snow chances (50-70%) continue for a portion of southwest Kansas Saturday night into early Sunday.
- Colder and more seasonable temperatures expected by the end of the weekend.
Area forecast discussion, Feb 9, 12:00 PM CST, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1200 PM CST Fri Feb 9 2024 .KEY MESSAGES... - Snow chances (50-70%) continue for a portion of southwest Kansas Saturday night into early Sunday. - Colder and more seasonable temperatures expected by the end of the weekend. && .SHORT TERM /THROUGH SATURDAY/... Issued at 221 AM CST Fri Feb 9 2024 WV imagery indicates a weak upper level shortwave trough moving slowly east through the Four Corners Region. Near the surface, a small area of low pressure is drifting east through extreme western Kansas. Fairly quiet conditions are forecast during the period despite a weak upper level shortwave trough lifting east-northeast through the high plains of eastern Colorado/western Kansas today, giving way to weak ridging aloft building in across the region tonight. A minimal amount of moisture associated with the feature will lead to increased cloud cover, and potentially light precip (sprinkles/brief light rain) generally across west central/central Kansas as weak H7 frontogenetic banding transitions the area later today. Any precip received should be extremely light as suggested by the GEFS Ensemble showing only a 10-20% probability of 12-hr QPF exceeding 0.01 of an inch generally north of highway 50. There could be a fair range of high temperatures today as a weak frontal boundary slowly pushes through western Kansas, not to mention expected increased high cloud cover associated with the aforementioned upper level system moving through the region. Colder air filtering southward into extreme western Kansas by this afternoon will lower H85 temperatures closer to 0C while the warmest air will be slowest to erode in south central Kansas. Expect afternoon highs generally from the 40s(F) in west central Kansas to 50s(F) farther southeast. Look for lows tonight generally down into the 20s(F). && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... Issued at 221 AM CST Fri Feb 9 2024 Snow chances (50-70%) remain in the forecast for a portion of southwest Kansas over the weekend as medium range ensembles are in fair agreement continuing to show upper level troughing digging fairly deep into the Desert Southwest late Saturday, then turning eastward through west Texas and southern Oklahoma Sunday. However, this more southerly track may limit the impact to the area in regard to potential snow accumulation as a very large bulk of QPF fields stay well to our south. Regardless, best chance for appreciable snowfall remains across areas closer to the Oklahoma border, specifically in extreme southwest Kansas where the NBM 4.1 shows a 40-50% probability of 24-hr snow accumulations exceeding 1 inch by Sunday afternoon. There is a significant drop off eastward into south central Kansas where that probability of exceeding 1 inch is only 10%. Precip chances dissipate quickly by Sunday evening with a drier pattern returning to the region as a fairly zonal flow aloft takes hold. More seasonal temperatures are forecast Saturday as surface high pressure in the Northern Plains helps reinforce a colder air mass across the high plains of western Kansas with H85 temperatures dropping below 0C. Expect highs only up into the mid/upper 30s(F) to the 40s(F), especially with increased cloud cover likely. A gradual rebound to temperatures into early next week is forecast with a more zonal flow aloft setting up across the region. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1159 AM CST Fri Feb 9 2024 Clear sky will be found across the area TAF sites though this evening. A cold front dropping south across our region Today will allow light northeasterly upslope winds to develop from Dodge City and areas north during the overnight. It will be this area and that will be favorable for fog development, meaning anywhere west of the GCK terminal could see some fog development after 10z through mid morning Saturday. Specifically, the high resolution ensembles are showing about a 40% chance of visibility less than one-half mile around Scott City, Dighton and Syracuse from 11-16z. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...Russell
Hazardous weather outlook, Feb 9, 3:35 AM CST, 10 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 335 AM CST Fri Feb 9 2024 KSZ030-031-043>046-061>066-074>081-084>090-100945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 335 AM CST Fri Feb 9 2024 /235 AM MST Fri Feb 9 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A winter storm is expected to impact portions of southwest Kansas late Saturday into early Sunday. Although potential snow amounts remain uncertain, the best chance for accumulating snow is expected to be across extreme southwest Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The surface observations
Garden_city (GCK), 9 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dodge City radar (KDDC), 63 km away, was scanning. The volume nearest the touchdown began at 20:11 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2024 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of February 9, 2024
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| February 9 | 6:46 PM CST | EF1 | Saline, AR | 2.5 | 500 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.